question-icon

Suggest treatment for persistent night tremors in an elderly person

default
Posted on Fri, 22 Jul 2016
Question: I am 66 years old, very healthy, but have had extreme night terrors for 13 years almost nightly. I almost wake up but not completely and throw myself violently over side of bed with choking sensation like I'm swallowing something. Nothing we have tried has worked. Recently my doctor prescribed Mirapex at .25MG. For first 6 days it was as if a miracle as no events for first time in years, but then it started coming back. Increased dosage to .5MG. Next 3 days it worked and no events. Then last night had one of the worst events in years. Plan is to keep taking it at least for now. If it works can I keep taking it rest of life? Dementia? Thanks.I have been to numerous doctors and even one psychiatrist. She says almost sure it's related to my early sleep as it ALWAYS happens in first hour of sleep. Says could be related to a type of sleep walking as over 4000 days of this problem I have NEVER hit my head on an end table no matter whether in my own bed or in hotels etc. Thus I'm sort of awake but not really. Then my newest doctor an ENT is positive it's related to some type of sleep walking. My brother does sleep walk but no other relatives that I know. He is the one that prescribed Mirapex. Please help as I'm literally at wit's end.
doctor
Answered by Dr. Sudhir Kumar (1 hour later)
Brief Answer:
Mirapex is safe.

Detailed Answer:
Hi,

Thank you for posting your query.

I am Dr Sudhir Kumar, Neurologist, and would try my best to help you.

Based on your symptoms, it is clear that it is a sleep disorder associated with REM phase of sleep.

Pramipexole (mirapex) has been found to be useful in these problems, and there is a lot of data on its safety. It is also commonly used in treating Parkinson's disease (PD) and restless legs syndrome (RLS).

Since you are feeling better with mirapex, it can be continued long-term, if needed for life too. There is no risk of dementia.

I hope my answer helps. Please get back if you have any follow up queries or if you require any additional information.

Wishing you good health,

Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, XXXXXXX XXXXXXX
Click on this link to ask me a DIRECT QUERY: http://bit.ly/Dr-Sudhir-kumar
My BLOG: http://bestneurodoctor.blogspot.in


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sudhir Kumar (8 minutes later)
Did u get the follow up question I just sent 2 minutes ago? Thanks again. If Mirapex quits working as I had bad event last night should I just keep taking it or is there alternate drug that may help? Thanks so much. I am desperate.
doctor
Answered by Dr. Sudhir Kumar (3 minutes later)
Brief Answer:
You should use Mirapex for at least a month.

Detailed Answer:
Thank you for getting back.

You should give Mirapex at least one month time before discarding it. I have had very good experience with mirapex in my patients with similar situations. Moreover, you are still on the lower end of dose, so, if needed, the dose can be increased.

Any other follow up queries?

Best wishes,

Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Sudhir Kumar

Neurologist

Practicing since :1994

Answered : 6230 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for persistent night tremors in an elderly person

Brief Answer: Mirapex is safe. Detailed Answer: Hi, Thank you for posting your query. I am Dr Sudhir Kumar, Neurologist, and would try my best to help you. Based on your symptoms, it is clear that it is a sleep disorder associated with REM phase of sleep. Pramipexole (mirapex) has been found to be useful in these problems, and there is a lot of data on its safety. It is also commonly used in treating Parkinson's disease (PD) and restless legs syndrome (RLS). Since you are feeling better with mirapex, it can be continued long-term, if needed for life too. There is no risk of dementia. I hope my answer helps. Please get back if you have any follow up queries or if you require any additional information. Wishing you good health, Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist Apollo Hospitals, XXXXXXX XXXXXXX Click on this link to ask me a DIRECT QUERY: http://bit.ly/Dr-Sudhir-kumar My BLOG: http://bestneurodoctor.blogspot.in